Clinical study demonstrates relationships between serum diphenylhydantoin levels, EEG abnormalities, and toxicity in hospitalized patients, highlighting the value of therapeutic monitoring.
In a previous study²a method was described for determining diphenylhydantoin (5,5-diphenylhydantoin; phenytoin; Dilantin) concentrations in the serum when the drug was given in therapeutic amounts. With this method were determined the rate of rise of diphenylhydantoin in the serum after oral and after intravenous administration, the hourly and daily fluctuations, the ratio of dosage to serum level, and the rate of fall of serum diphenylhydantoin after withdrawal of the drug. In the study presented in this report the correlation is described between the serum level of diphenylhydantoin and the anticonvulsant effect of the drug, the incidence of paroxysmal abnormalities in the electroencephalogram, and the occurrence of toxic side-effects. Patients and Methods Patients. —1. Twelve patients, 19 to 58 years of age—six men and six women, hospitalized in the neuromedical, neurosurgical, or psychiatric department of the University Hospital. They had not taken diphenylhydantoin before admission to the hospital and
No takes yet. Share an insight, caveat, or question.
Buchthal et al. (1960) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: